E-Cigarettes Linked To Lung Problems In Teens: Cleveland Clinic | #parents | #teensvaping

CLEVELAND — A new study by Cleveland Clinic Children’s has linked long-term lung injury in teenagers to vaping THC and nicotine. The findings were published in the Journal of Pediatric Pulmonology.

“This is especially concerning because we know that this population is especially susceptible to addiction and substance abuse,” said Dr. Fariba Rezaee, a co-author on the study and a pediatric pulmonologist at Cleveland Clinic Children’s. “Vaping nicotine and THC increases the likelihood of addiction.”

The study notes that pod-based, e-cigarettes contain nearly 60 percent more nicotine than cigarettes, making them more addictive than smoking.

Rezaee’s study reviewed examination reports and chest images of seven Cleveland Clinic Children’s patients, ages 15 to 18, who were hospitalized for respiratory distress. All patients in the study had a history of anxiety, depression or anxiety deficit hyperactivity disorder.

All seven patients also reported using e-cigarettes within 30 days of being hospitalized. Six of the patients had a history of using refillable e-cigarettes containing THC. One had a history of using e-cigarettes with nicotine. Some member of the group had been using e-cigarettes for only three months, others for four years.

Te study concluded that adolescents are at higher risk of contracting EVALI (e-cigarette or vaping product use-associated lung injury) if they continuously vape THC.

“Adolescent medicine experts and primary care pediatricians should pay special attention to have conversations about vaping during office visits,” said Rezaee. “We have to empower patients from an early age to be advocates of their health. By talking to patients about their use of vaping products and the risk of EVALI, we can help stop this public health crisis.”

Some of the patients also had gastrointestinal symptoms, like diarrhea, nausea and vomiting. Rezaee said patients should follow up with a pediatric pulmonologist if diagnosed with EVALI.

“Continuity of care is key,” said Rezaee. “Three of the patients we observed had abnormalities in their lung’s ability to transfer oxygen to the red blood cells. Therefore we know that patients must be closely monitored during the recovery process. This includes lung function testing to assess the long-term health effects of EVALI.”


Source link

.  .  .  .  .  .  . .  .  .  .  .  .  .  .  .  .   .   .   .    .    .   .   .   .   .   .  .   .   .   .  .  .   .  .